Wyoming, 2011

Winter Storm in Wyoming, March 21 to 22, 2011

March 21 to 22, 2011 · NWS RIW · 3 events in 3 counties and zones

A narrow band of heavy snow developed over far west Wyoming as an upper level low pressure system moved across northeast Wyoming. Star Valley saw 12 to 15 inches of snow and the southern Teton Range saw 21 to 24 inches of new snow.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A narrow band of heavy snow developed over far west Wyoming as an upper level low pressure system moved across northeast Wyoming. Star Valley saw 12 to 15 inches of snow and the southern Teton Range saw 21 to 24 inches of new snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 21, 1:38 PM MST, 2 hours 22 minutes earlier.

Area forecast discussion, Mar 21, 1:38 PM MST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
238 PM MDT MON MAR 21 2011

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

A PACIFIC STORM WILL MOVE ACROSS WESTERN WYOMING TONIGHT AND
TUESDAY BRINGING SNOW TO THE WESTERN MOUNTAINS WITH A RAIN SNOW
MIX IN THE WARMER VALLEYS OF THE WEST. SNOWFALL OF 6 TO 12 INCHES
IS EXPECTED IN THE TETONS WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
STRONG MOUNTAIN TOP WINDS ARE ALSO EXPECTED. SOUTH SOUTHWEST FLOW
ALOFT WILL CONTINUE TONIGHT BRINGING PACIFIC MOISTURE NORTH FROM
THE GREAT BASIN. THE MOISTURE AND LIMITED INSTABILITY WILL SUPPORT
WIDESPREAD SNOW IN THE WESTERN MOUNTAINS WITH RAIN AND SNOW
SHOWERS CROSS THE LOWER ELEVATIONS OF THE SOUTH AND WEST. MAINLY
SNOW WILL FALL IN THE MOUNTAINS WITH A RAIN SNOW MIX AT TIMES IN
THE WARMER VALLEYS. THE PRECIPITATION WILL WEAKEN AS IT SPREADS
EAST OF THE CONTINENTAL DIVIDE ON TUESDAY. WINDY CONDITIONS WILL
EXIST ALONG AND NEAR THE EAST SLOPES OF THE MOUNTAINS AND THROUGH
THE WIND CORRIDOR FROM SWEETWATER COUNTY THROUGH SOUTHERN FREMONT
AND NATRONA COUNTIES. 30 TO 35 MPH WINDS WITH GUSTS TO 50 MPH ARE
EXPECTED TONIGHT. WINDS WILL SHIFT TO THE WEST TUESDAY REMAINING
STRONG. SOME SHOWERS WILL REMAIN IN COLDER NORTHWEST FLOW TUESDAY
NIGHT AND WEDNESDAY...OTHERWISE PRECIPITATION WILL DECREASE
SIGNIFICANTLY AND TEMPERATURES WILL COOL. WEDNESDAY NIGHT SHOULD
DRY MORE WITH RIDGING ALOFT. SOME PACIFIC MOISTURE WILL MOVE NORTH
INTO THE FAR WEST AS SOUTHWEST FLOW RETURNS DURING THE NIGHT AS A
SIMILAR PATTERN THAT HAS EXISTED THE PAST FEW DAYS DEVELOPS WITH A
DEEP UPPER LOW OFF THE WEST COAST.

.LONG TERM...THURSDAY THROUGH MONDAY

WEATHER PATTERN TO REMAIN UNSETTLED THROUGH THE EXTENDED PERIOD
WITH A SERIES OF WEATHER SYSTEMS MOVING THROUGH THE REGION. THE
TIMING SEEMS TO CHANGE EVERY NIGHT SLIGHTLY. NOW THE FIRST ONE
IMPACTS THE REGION THURSDAY FOLLOWED BY THE NEXT ONE FRIDAY
AFTERNOON THROUGH SATURDAY EVENING. THEN A BREAK ON SUNDAY
FOLLOWED BY ANOTHER SYSTEM THAT IMPACTS THE WEST AND NORTH NEXT
MONDAY. HAVE LEANED TOWARD THE ECMWF SUNDAY AND MONDAY AS THE 00Z
GFS/06Z DGEX ARE TAKING THE NEXT SYSTEM TOWARD THE DESERT
SOUTHWEST STATES NEXT MONDAY. TEMPS WILL BE NEAR NORMAL FOR LATE
MARCH WITH HIGHS IN THE 40S AND 50S WITH LOWS IN THE TEENS AND
20S IN THE CENTRAL AND EAST ZONES. IN THE WEST...HIGHS IN THE 30S
TO LOW 40S WITH LOWS IN THE SINGLE DIGITS AND TEENS. EXPECT MORE
BREEZY TO WINDY CONDITIONS AT TIMES DUE TO THIS WEATHER PATTERN.

&&

.AVIATION...

A STRENGTHENING UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE NORTH
NORTHEAST OUT OF THE DESERT SOUTHWEST AND ACROSS WYOMING OVERNIGHT.
STRONG SOUTH TO SOUTHWEST WIND WILL PRECEDE THIS SYSTEM WITH 25 TO
35 KT WIND WITH HIGHER GUSTS POSSIBLE IN MOST AREAS.  MVFR/IFR
CONDITIONS CAN BE EXPECTED IN THE WEST AS -SN BEGINS AFTER 03Z AND
LASTS THROUGH 21Z TUESDAY.  WIND WILL BECOME MORE WESTERLY AS A COLD
FRONT MOVES INTO THE WEST AFTER 10Z AND REACHES KCPR BY 19Z.
OCCASIONAL MVFR/IFR WITH MOUNTAIN OBSCURATION IS POSSIBLE EAST OF
THE DIVIDE WITH VCSH IN MOST AREAS AFTER 06Z.

&&

.FIRE WEATHER...

SOUTH SOUTHWEST FLOW ALOFT WILL CONTINUE TONIGHT BRINGING PACIFIC
MOISTURE NORTH FROM THE GREAT BASIN. THE MOISTURE AND LIMITED
INSTABILITY WILL SUPPORT WIDESPREAD SNOW IN THE WESTERN MOUNTAINS
WITH RAIN AND SNOW SHOWERS CROSS THE LOWER ELEVATIONS OF THE SOUTH
AND WEST. MAINLY SNOW WILL FALL IN THE MOUNTAINS WITH A RAIN SNOW
MIX AT TIMES IN THE WARMER VALLEYS. THE PRECIPITATION WILL WEAKEN
AS IT SPREADS EAST OF THE CONTINENTAL DIVIDE ON TUESDAY.  WINDY
CONDITIONS WILL EXIST ALONG AND NEAR THE EAST SLOPES OF THE
MOUNTAINS AND THROUGH THE WIND CORRIDOR FROM SWEETWATER COUNTY
THROUGH SOUTHERN FREMONT AND NATRONA COUNTIES. 30 TO 35 MPH WINDS
WITH GUSTS TO 50 MPH ARE EXPECTED TONIGHT. WINDS WILL SHIFT TO THE
WEST TUESDAY REMAINING STRONG. MIXING HEIGHTS IN THE WEST WILL BE
BELOW 2000 FEET WITH POOR SMOKE DISPERSAL WITH CLOUD COVER AND
PRECIPITATION. EAST OF THE CONTINENTAL DIVIDE AFTERNOON MIXING
HEIGHTS WILL BE UP TO 4000 FEET WITH GOOD THE EXCELLENT SMOKE
DISPERSAL IN THE WINDY AREAS. RELATIVE HUMIDITY WILL BE HIGH IN THE
WEST...WHILE DROPPING INTO THE UPPER TEENS IN THE EAST IN THE
AFTERNOON.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 PM MDT
TUESDAY WYZ012.

&&

SHORT TERM...C.BAKER
LONG TERM...AR
AVIATION...BERC
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Mar 21, 12:53 PM MST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
153 PM MDT MON MAR 21 2011

WYZ001>020-022>030-221101-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
153 PM MDT MON MAR 21 2011

...WINTER WEATHER ADVISORY FOR THE TETONS...GROS VENTRES
AND TOGWOTEE PASS TONIGHT AND TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM IS EXPECTED TO BRING SIGNIFICANT SNOWFALL TO WESTERN
WYOMING TONIGHT AND TUESDAY.  THE TETONS...GROS VENTRES AND
TOGWOTEE PASS AREAS LOOK TO BE THE HARDEST HIT AREAS WITH 6 TO 12
INCHES POSSIBLE.  SURROUNDING AREAS COULD ALSO SEE SIGNIFICANT
SNOWFALL AS WELL SUCH AS JACKSON HOLE...SOUTHERN YELLOWSTONE...
THE NORTHERN SALT RIVER AND WYOMING RANGES AND THE NORTHERN STAR
VALLEY. SOUTHWEST WINDS WILL ACCOMPANY SNOW PRODUCING SIGNIFICANT
BLOWING AND DRIFTING SNOW. THOSE TRAVELLING IN FAR WESTERN WYOMING
SHOULD EXPECT ADVERSE CONDITIONS TONIGHT AND TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE SNOW WILL CONTINUE THROUGH TUESDAY AFTERNOON...BEFORE QUICKLY
WINDING DOWN IN THE EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SNOWFALL TONIGHT AND TUESDAY ACROSS
WESTERN WYOMING.  THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Mar 21, 12:54 PM MST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
154 PM MDT MON MAR 21 2011

WYZ017>020-030-220000-
EAST SWEETWATER COUNTY-GREEN MOUNTAINS AND RATTLESNAKE RANGE-
LANDER FOOTHILLS-NATRONA COUNTY LOWER ELEVATIONS-WIND RIVER BASIN-
154 PM MDT MON MAR 21 2011

STRONG WINDS HAVE DEVELOPED TODAY ACROSS PORTIONS OF CENTRAL WYOMING.
WINDS OF 35 TO 45 MPH WITH GUSTS TO 55 MPH ARE POSSIBLE THROUGH
EARLY THIS EVENING. TRAVELERS ALONG HIGHWAYS 20 26...789...287...AND
INTERSTATE 80 SHOULD BE PREPARED FOR THE POTENTIAL OF STRONG CROSS
WINDS. PARTICULARLY THOSE TOWING LIGHT TRAILERS AND THOSE DRIVING
HIGH PROFILE VEHICLES.

DSB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Salt River & Wyoming Ranges

When
March 21, 4:00 PM MST to March 22, 3:00 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Winter Storm, Star Valley

When
March 21, 5:30 PM MST to March 22, 3:00 PM MST
Where
Star Valley forecast zone
Reported by
Public
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Winter Storm, Teton & Gros Ventre Mountains

When
March 21, 6:30 PM MST to March 22, 6:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Mesonet
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280148, 280147, 280146.